South Dakota, 2012Damaging Wind in South Dakota, June 9, 2012
June 9, 2012 · NWS UNR · 1 event in 1 county or zone
Wind gusts to 60 mph accompanied a severe thunderstorm near Farmingdale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts to 60 mph accompanied a severe thunderstorm near Farmingdale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 4:38 PM MST, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 9, 4:38 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT SAT JUN 9 2012
.AVIATION...18Z TAFS UPDATE
VFR CONDITIONS EXPECTED MOST PLACES. SHRA/TSTMS EXPECTED TO
DEVELOP ACROSS WY AND PORTIONS OF SD THIS EVENING...WITH AREAS OF
IFR POSSIBLE IN HEAVIER ACTIVITY. A SECONDARY COLD FRONT WILL
MOVE THROUGH THE REGION LATER THIS EVENING AND OVERNIGHT BRINGING
A PERIOD OF STRONG NW WINDS. GUSTS OVER 40KTS POSSIBLE ACROSS NWRN
SD...WITH THE STRONGEST WINDS ALONG THE ERN SLOPES OF THE BLKHLS
INCLUDING THE KRAP TERMINAL. A PERIOD OF MVFR CIGS WILL ALSO BE
POSSIBLE OVER PORTIONS OF NE WY EARLY SUN MORNING...INCLUDING THE
KGCC TERMINAL.
&&
.PREV DISCUSSION... /ISSUED 302 PM MDT SAT JUN 9 2012/
DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
CENTRAL ND...WITH SLOW MOVING OR NEARLY STATIONARY COLD FRONT
STRETCHING SOUTH-SOUTHWESTWARD INTO CENTRAL SD AND WESTERN NEB.
UPPER LEVEL ANALYSIS SHOWS LOW OVER SOUTHWEST ALBERTA...WITH
STRONG JET WRAPPING AROUND THE SYSTEM FROM THE OREGON COAST TO
WESTERN WY AND EASTERN MT. REGIONAL RADARS SHOWING BAND OF
SHOWERS AND SOME THUNDER...ASSOCIATED WITH UPPER JET...CROSSING
NORTH CENTRAL WY INTO PARTS OF SOUTHEASTERN MT. STORMS ARE
BEGINNING TO DEVELOP FURTHER WEST OVER THE ROCKIES. BRISK NORTH-
NORTHWEST WINDS CONTINUE BEHIND THE FRONT ACROSS PORTIONS OF THE
WESTERN SD PLAINS...WITH BREEZY SOUTHERLY WINDS AHEAD OF THE FRONT
ACROSS FAR SOUTH CENTRAL SD. SKIES ARE MOSTLY SUNNY WITH TEMPS
RANGING FROM THE 70S OVER NORTHEASTERN WY AND THE BLACK HILLS TO
THE MID 90S OVER PORTIONS OF SOUTH CENTRAL SD.
AS UPPER LOW MOVES EAST ALONG THE CANADIAN/MONTANA BORDER
TONIGHT...STRONG UPPER LEVEL JET ENERGY WILL MOVE NORTHEAST ACROSS
THE NORTHERN PLAINS TONIGHT. THIS WILL BRING A GOOD CHANCE OF
SHOWERS AND STORMS TO MUCH OF THE AREA...ESPECIALLY NORTHEASTERN
WY...THE BLACK HILLS...AND NORTHWESTERN SD. CHANCES FOR PCPN WILL
DECREASE FURTHER TO THE SOUTH AND EAST...BUT THREAT FOR SEVERE
STORMS WILL LIKELY BE HIGHER IN THIS AREA TONIGHT...ESPECIALLY
TOWARD SOUTH CENTRAL SD. CAPE VALUES OF UP TO 3000 J/KG ARE
PROGGED FOR SOUTH CENTRAL SD THIS EVENING WITH SHEAR INCREASING
DUE TO STRENGTHENING LOW LEVEL JET. MAIN THREATS FROM ANY SEVERE
STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS.
A TIGHT PRESSURE GRADIENT WILL DEVELOP OVERNIGHT ACROSS WESTERN SD
AS MAIN COLD FRONT FINALLY PUSHES EAST OF THE CWA AND SECONDARY
SURGE OF COOLER AIR BEGINS TO MOVE IN. SHORT RANGE MODELS DISAGREE
SOME ON POTENTIAL STRENGTH OF WINDS OVERNIGHT. NAM AND RUC ARE
STRONGEST WITH THE WINDS...SHOWING POTENTIAL FOR A BRIEF PERIOD
OF WARNING CRITERIA WINDS OVER THE RAP AREA AND ADJACENT PLAINS.
HAVE DECIDED TO ISSUE A WIND ADVISORY FOR MUCH OF THE NORTHWESTERN
AND WEST CENTRAL PLAINS. WINDS SHOULD BEGIN TO DIMINISH SOME LATE
TONIGHT OR EARLY SUNDAY.
BREEZY TO WINDY CONDITIONS WILL LINGER INTO SUNDAY ACROSS MUCH OF
THE AREA...WITH COOLER AND DRIER AIR IN PLACE. WILL KEEP CHANCES
FOR A FEW SHOWERS ACROSS NORTHERN PORTIONS OF THE AREA AS UPPER
LOW PASSES TO THE NORTH. HIGHS WILL BE IN THE 60S TO MID 70S WITH
PARTLY CLOUDY TO MOSTLY SUNNY SKIES. SUNDAY NIGHT WILL BE
PLEASANTLY COOL...WITH LOWS IN THE 40S AND LOWER 50S.
SEASONABLY MILD AND BREEZY WEATHER WILL CONTINUE ON MONDAY...WITH
HIGHS IN THE UPPER 60S AND 70S FOR MOST AREAS. NORTHWESTERLY FLOW
ALOFT WILL BRING SOME WEAK UPPER LEVEL ENERGY ACROSS NORTHERN AND
WESTERN PORTIONS OF THE CWA...SO WILL KEEP SOME LOW CHANCE POPS
FOR SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO DURING THE DAY.
EXTENDED...MAINLY ZONAL FLOW WITH A BUILDING THERMAL RIDGE WILL
RESULT IN A DAILY CHANCE FOR TSTMS ALONG WITH WARMING TEMPS THROUGH
MID WEEK. SW FLOW ALOFT WILL DEVELOP FOR THE END OF THE WEEK AS A
DEEP UPPER TROF MOVES THROUGH THE WRN CONUS. THIS MAY LEAD TO
INCREASED CHANCE FOR TSTMS...WITH TEMPS STAYING QUITE WARM.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT SUNDAY FOR
BUTTE-CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN MEADE CO
PLAINS-PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&
SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...JCHazardous weather outlook, Jun 9, 2:02 PM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT SAT JUN 9 2012
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
302 PM MDT (402 PM CDT) SAT JUN 9 2012
...WIND ADVISORY TONIGHT FOR PORTIONS OF NORTHWESTERN AND WEST
CENTRAL SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL CROSS THE REGION TONIGHT. THIS SYSTEM WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.
SOME STORMS MAY BE STRONG TO SEVERE ACROSS WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA...MAINLY DURING THE EVENING HOURS. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE FROM SOUTHWESTERN INTO CENTRAL SOUTH
DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.
A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS WESTERN SOUTH DAKOTA
TONIGHT AS A COLD FRONT PUSHES EAST OF THE REGION. THIS WILL BRING
GUSTY WINDS TO MUCH OF THE AREA OVERNIGHT. THE STRONGEST WINDS WILL
BE ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS...
WHERE WINDS WILL GUST TO AROUND 50 MPH AT TIMES LATE THIS EVENING
THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA MONDAY THROUGH FRIDAY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
In the hours before
Special weather statement, Jun 9, 5:22 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT SAT JUN 9 2012
SDZ012-024-025-WYZ057-100100-
BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK
HILLS WY-
622 PM MDT SAT JUN 9 2012
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF FOUR CORNERS...OR 18 MILES NORTH
OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
DOWNTOWN SPEARFISH...
BUCKHORN...
O'NEIL PASS...
MOSKEE...
CHEYENNE CROSSING...
TERRY PEAK...
LEAD...
CENTRAL CITY...
BEULAH...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
19...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 204 AND
207...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4408 10443 4460 10408 4457 10406 4461 10405
4444 10360 4400 10426
TIME...MOT...LOC 0022Z 210DEG 40KT 4414 10426
JCSpecial weather statement, Jun 9, 7:01 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT SAT JUN 9 2012
SDZ024>026-028>031-072>074-WYZ057-058-100345-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
WESTON-
INCLUDING THE CITIES OF...LEAD...DEADWOOD...SPEARFISH...
RAPID CITY...HILL CITY...MT RUSHMORE...CUSTER...FOLSOM...WALL...
STURGIS...UNION CENTER...HERMOSA...SUNDANCE...FOUR CORNERS...
NEWCASTLE
801 PM MDT SAT JUN 9 2012
...THUNDERSTORMS AND GUSTY WINDS MOVING THROUGH THE AREA...
A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE BLACK
HILLS AND INTO THE WESTERN SOUTH DAKOTA PLAINS. SOME THUNDERSTORMS
COULD PRODUCE SMALL HAIL UP TO THE SIZE OF NICKLES AS WELL AS
FREQUENT LIGHTNING. IN ADDITION...A STRONG COLD FRONT WILL CONTINUE
TO PUSH SOUTHEAST INTO WESTERN SOUTH DAKOTA...WITH STRONG GUSTY
WINDS ALONG AND BEHIND THE FRONT...ESPECIALLY OVER THE EASTERN
FOOTHILLS OF THE BLACK HILLS. WINDS COULD GUST TO AROUND 50 MPH AT
TIMES THIS EVENING.
JC
Local storm report, Jun 9, 7:04 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM NON-TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
06/09/2012 M52 MPH PENNINGTON SD NWS OFFICE
WIND GUST WITH FRONTAL PASSAGE
&&
JCLocal storm report, Jun 9, 7:36 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
836 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM NON-TSTM WND GST 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
06/09/2012 M60 MPH PENNINGTON SD NWS OFFICE
&&
JCLocal storm report, Jun 9, 8:09 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT SAT JUN 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 7 SSW CREIGHTON 44.16N 102.25W
06/09/2012 M1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
JCSpecial weather statement, Jun 9, 8:11 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT SAT JUN 9 2012
WYZ054-056-100345-
NORTHERN CAMPBELL WY-WESTERN CROOK WY-
911 PM MDT SAT JUN 9 2012
AT 909 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WESTON...OR 35 MILES NORTH OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 70 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKYPOINT...
LIGHTNING FLAT...
&&
LAT...LON 4501 10555 4501 10489 4500 10478 4464 10543
4483 10571
TIME...MOT...LOC 0311Z 232DEG 59KT 4482 10537
JCThunderstorm Wind, Pennington
- When
- June 9, 8:20 PM MST
- Where
- Pennington County, 1.45 mi SE of Farmingdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.955, -102.860
Wind gusts were estimated around 60 mph; time was determined from the radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, June 9 to 11, 2012$124,000 · EF1 · 14 events
- Flash Flood and Hail in North Dakota, June 9, 2012$284,000 · 1 in hail · 17 events
- Flash Flooding in Florida, June 9, 2012$75,000 · 6 events
- Damaging Wind in South Dakota, June 9, 2012$30,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 9 to 10, 20122.5 in hail · 18 events
- Hail and Damaging Winds in South Dakota, June 9, 2012$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Dakota, June 9, 2012$3,000 · 1 in hail · 6 events
- Hail in Minnesota, June 9 to 10, 20121.25 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 9, 20124 events
- High Wind in Wyoming, June 9 to 10, 201250 kt wind · 4 events
- Hail in North Dakota, June 9, 20122 in hail · 4 events
- Heavy Rain in Florida, June 9 to 10, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375962.